Alert archive / South Carolina / Tornado Warnings in 2004

Tornado Warning 28, NWS Columbia, SC

September 16, 2004Aiken County, South Carolina

NWS Columbia, SC issued this tornado warning at Sep 16, 2004, 2:41 PM EDT for Aiken County, South Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2004, 2:41 PM EDT (18:41 UTC)
Expired
Sep 16, 2004, 3:15 PM EDT
In force
34 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Aiken County, SC

The radar

The Columbia radar (KCAE), 52 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 16, 12:20 PM EDTTornado WatchSPC9 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2178 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2178 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KCAE 161841
TORCAE
SCC003-161915-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
240 PM EDT THU SEP 16 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* TORNADO WARNING FOR...
  AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 315 PM EDT

* AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES
  SOUTHEAST OF AIKEN...MOVING NORTH AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  RURAL AIKEN COUNTY AT 250 PM EDT
  MONETTA AT 305 PM EDT 

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT...1
800...7 7 5...7 1 9 9.

LAT...LON 3387 8156 3383 8153 3379 8149 3377 8150
      3347 8152 3347 8173 3368 8173 3369 8174
      3374 8174

$$

LCV/SJN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Sep 16, 2:15 PM EDT, 26 minutes earlier.

Area forecast discussion, Sep 16, 2:15 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
215 PM EDT THU SEP 16 2004

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
THE MAIN FORECAST PROBLEMS ARE THE TORNADO AND FLOOD THREATS
ASSOCIATED WITH THE REMNANTS OF HURRICANE IVAN. EXPECT HIGH SHEAR
THROUGH FRIDAY. THE GFS KEEPS H85 WINDS NEAR 45 KNOTS. THIS SHEAR
COMBINED WITH LOW LIFTING CONDENSATION LEVELS ASSOCIATED WITH THE
TROPICAL MOISTURE SUPPORT THE TORNADO THREAT. THE GFS SHOWS THE
SHEAR DIMINISHING FRIDAY NIGHT...SO THE TORNADO THREAT WILL PROBABLY
END AT THIS TIME BUT THE HEAVY RAIN THREAT MAY CONTINUE THROUGH
SATURDAY.

THE BULK OF THE HEAVY RAIN APPEARS TO REMAIN WEST AND NORTHWEST OF
THE FORECAST AREA TONIGHT AND FRIDAY BASED ON THE FORECAST TRACK OF
IVAN. HOWEVER...TRAINING IN SOME OF THE BANDS COULD CAUSE RAINFALL
TO TOP THE FLASH FLOOD GUIDANCE. THE GFS HAD BEEN CONSISTENT WITH
TOTAL RAINFALL AMOUNTS NEAR 2 INCHES...BUT THE LAST FEW RUNS HAVE
SHOWN LESS AMOUNTS. BELIEVE THESE AMOUNTS ARE UNDERDONE BECAUSE
OF THE TROPICAL MOISTURE AND GENERALLY EXPECT AMOUNTS OF 2 TO 4
INCHES. PLAN TO CONTINUE THE FLOOD WATCH THROUGH FRIDAY NIGHT. THE
WATCH MAY BE EXTENDED LATER BECAUSE THE GFS SHOWS THE REMNANT CENTER
REMAINING NEAR THE FORECAST AREA THROUGH SATURDAY. HEAVY RAIN LIKELY
IN THE HEADWATERS NORTHWEST OF THE FORECAST AREA MAY LEAD TO MAJOR
RIVER FLOODING BEGINNING THIS WEEKEND.

EXPECT WINDS WILL GENERALLY BE 15 TO 25 MPH TONIGHT AND FRIDAY...
WITH GUSTS NEAR 35 MPH IN A FEW SQUALLS. A WIND ADVISORY FOR AREA
LAKES WILL PROBABLY BE NEEDED FRIDAY.
&&

.LONG TERM (SUNDAY THROUGH THURSDAY)...
THE EXTENDED FORECAST WILL DEPEND ON WHAT HAPPENS WITH THE REMNANTS
OF IVAN AND ALSO ON THE TRACK OF HURRICANE JEANNE. THE MODELS SHOW A
LARGE SPREAD SO CONFIDENCE REMAINS LOW WITH THE TRACKS OF THESE
SYSTEMS. THE GFS INDICATES IVAN WILL LINGER NEAR THE FORECAST AREA
THROUGH MONDAY. MOISTURE ASSOCIATED WITH IVAN SUPPORTS A CHANCE OF
SHOWERS AT LEAST EARLY IN THE EXTENDED PERIOD. SEE THE LATEST
INFORMATION ON JEANNE FROM THE NATIONAL HURRICANE CENTER. GENERALLY
PLAN TO CONTINUE THE SAME EXTENDED FORECAST WHICH IS A CHANCE OF
SHOWERS EACH DAY. PLAN TO USE THE ENSEMBLE MEAN FOR THE HIGH
TEMPERATURE FORECAST BUT RAISE THE GUIDANCE FOR THE LOW TEMPERATURE
FORECAST BECAUSE EXPECTED HIGH MOISTURE ASSOCIATED WITH THE NEARBY
TROPICAL SYSTEMS. &&

.AVIATION...
CEILINGS 1 TO 2 THOUSAND FEET THIS AFTERNOON SHOULD LOWER TO BELOW 1
THOUSDAND FEET TONIGHT BY AROUND 02Z. TORNADO WATCH IS IN EFFECT
UNTIL 01Z AS CONDITIONS BECOME MORE FAVORABLE FOR SEVERE WEATHER
THIS AFTERNOON. THERE COULD BE SOME SEVERE THUNDERSTORMS ALSO. WILL
MENTION TEMPO GROUP FOR THUNDERSTORMS. VISIBILITIES SHOULD LOWER TO
LESS THAN 1 MILE IN HEAVIER SHOWERS AND THUNDERSTORMS. WINDS AROUND
15 KNOTS WITH HIGHER GUSTS OVERNIGHT BECOMING 15 TO 25 KNOTS AND
GUSTY FRIDAY MORNING AROUND 10Z.
TROPICAL SYSTEMS. &&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     75  82  72  81 / 100  90  70  40
AUGUSTA      75  82  72  81 / 100  90  60  40
SUMTER       75  82  72  81 / 100  90  70  40
ORANGEBURG   75  82  72  82 / 100  90  60  40
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLOOD WATCH TONIGHT THROUGH FRIDAY NIGHT.
GA...FLOOD WATCH TONIGHT THROUGH FRIDAY NIGHT.
&&

05/05
Hazardous weather outlook, Sep 16, 6:38 AM EDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
638 AM EDT THU SEP 16 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-171037-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
INCLUDING THE CITIES OF...AIKEN...AUGUSTA...BAMBERG...BARNWELL...
BATESBURG...BELVEDERE...BISHOPVILLE...BROOKDALE...CAMDEN...CAYCE...
CHERAW...CLEARWATER...COLUMBIA...DENMARK...DENTSVILLE...
EAST BOUNDARY...EVANS...FOREST ACRES...FORT GORDON...GROVETOWN...
IRMO...LANCASTER...LEXINGTON...MANNING...MARTINEZ...NEWBERRY...
NORTH AUGUSTA...OAK GROVE...ORANGEBURG...RED BANK...SEVEN OAKS...
SOUTH AUGUSTA...SOUTH SUMTER...SPRINGDALE...ST. ANDREWS...SUMTER...
THOMSON...VALENCIA HEIGHTS...WAYNESBORO...WEST AUGUSTA...
WEST COLUMBIA...WILKINSON HEIGHTS...WINNSBORO AND WOODFIELD
638 AM EDT THU SEP 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE.

.DAY ONE...

THE REMNANTS OF IVAN WILL CONTINUE TO MOVE INLAND ON A NORTHEAST
TRACK THROUGH FRIDAY. IVAN WILL BE MOVING ACROSS ALABAMA TODAY AND
IN TO EASTERN TENNESSEE LATE TONIGHT. THE REMNANTS OF IVAN WILL
PRODUCE CONDITIONS FAVORABLE FOR SCATTERED THUNDERSTORMS ACROSS THE
AREA THIS AFTERNOON AND TONIGHT.

ISOLATED TORNADOES WILL BE POSSIBLE LATE THIS AFTERNOON ACROSS THE
CENTRAL SAVANNAH RIVER AREA. ISOLATED TORNADOES AND THUNDERSTORMS
PRODUCING VERY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE
POSSIBLE TONIGHT ACROSS THE ENTIRE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...

ISOLATED TORNADOES AND THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL
AND LOCALIZED FLOODING WILL BE POSSIBLE FRIDAY AND FRIDAY NIGHT.
PLEASE REFER TO THE LATEST TRACK GUIDANCE FROM THE NATIONAL HURRICANE
CENTER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 3:46 PM EDTTornado WarningCAESaluda29 min

Nearby

Tornado Warnings in South Carolina, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.